Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 3, NWS Topeka, KS

March 15, 20066 counties in Kansas

NWS Topeka, KS issued this wind advisory at Mar 15, 2006, 11:19 AM CST for 6 counties in Kansas. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2006, 11:19 AM CST (17:19 UTC)
Expired
Mar 15, 2006, 6:00 PM CST
In force
7 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2402 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 151719
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1119 AM CST WED MAR 15 2006

...STRONG WINDS EXPECTED THROUGH THIS AFTERNOON...

.DEEPENING LOW PRESSURE OVER THE HIGH PLAINS WILL CREATE VERY WINDY
CONDITIONS ACROSS THE AREA THROUGH THE AFTERNOON. WIND SPEEDS SHOULD
GRADUALLY DECREASE DURING THE EVENING HOURS.

KSZ008-009-020-021-034-035-160000-
/O.NEW.KTOP.WI.Y.0003.060315T1719Z-060316T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE
1119 AM CST WED MAR 15 2006

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH 
CAN BE EXPECTED ACROSS NORTH CENTRAL KANSAS THROUGH THE AFTERNOON
HOURS. THE WINDS SHOULD GRADUALLY DECREASE AFTER 6 PM.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

$$
1 follow-up statement
000 
WWUS73 KTOP 160010
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
610 PM CST WED MAR 15 2006

...THE WIND ADVISORY HAS EXPIRED...

KSZ008-009-020-021-034-035-160115-
/O.EXP.KTOP.WI.Y.0003.000000T0000Z-060316T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE
610 PM CST WED MAR 15 2006

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. WIND SPEEDS WILL
CONTINUE AROUND 25 MPH WITH HIGHER GUSTS FOR THE NEXT FEW
HOURS...BUT WILL REMAIN BELOW WIND ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 15, 3:55 AM CST, 7 hours 24 minutes earlier.

Area forecast discussion, Mar 15, 3:55 AM CST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
355 AM CST WED MAR 15 2006

.DISCUSSION...

BIG CHANGES COMING IN LATER PERIODS AND THAT IS THE MAIN CONCERN
THIS MORNING. SHORTER TERM IS WINDY AND MILD. FIRE DANGER IS THE
REAL SGFNT FEATURE TODAY ALONG WITH WINDS. NEAR WIND ADVISORY
CRITERIA WRN CWA...BUT HIGH CLOUDS RIDING SUBTROPICAL JET COULD
MITIGATE THIS SOMEWHAT. THEREFORE, NO ADVISORY ANTICIPATED.

COLD FRONT MOVING THROUGH THE AREA LATER TONIGHT WILL BE FIRST
INDICATOR OF CHANGES TO COME. AS UPPER TROF DIGS INTO THE SOUTHWEST
THE NEXT FEW DAYS...SHORT WAVE RIDGE WILL AMPLIFY OVER THE PLAINS.
NET RESULT IS A COOL EASTERLY LOW LVL FLOW AND A GRADUAL THICKENING
OF ATMOSPHERIC MOISTURE. MODELS SEEM A BIT PREMATURE IN GENERATING
LIGHT PCPN BEFORE SATURDAY...AND EVEN THEN MAY BE A BIT OF A RUSH.
HOWEVER, BY LATE IN THE WEEKEND, UPPER SYSTEM MOVES CLOSE ENOUGH AND
PERSISTENT SOUTHEAST FLOW SHOULD SET THE STAGE FOR DVLPG AND
LINGERING PCPN. MAYBE NOT A DROUGHT BREAKER...BUT LOOKS PROMISING.

EURO MODEL HAS TAKEN A CONTINUITY JUMP FROM RUNS OVER THE PAST FEW
DAYS. RATHER TROUBLING TOO SINCE I STILL BELIEVE THAT GFS IS MUCH
TOO FAST WITH ITS FORECAST OF UPPER LOW INTO THE PLAINS AND EAST. EVEN
NOGAPS, CANADIAN AND UK MODELS HOLD UPPER LOW BACK SOMEWHAT LONGER.
NET RESULT MAY BE A STGLY OCCLUDED SYSTEM DVLPG IN THE PLAINS ON
MONDAY. GFS DEFINITELY THE COLDER MODEL...WITH OTHERS WARMER AND
TENDING MORE TOWARD RAIN VICE MIX. HAVE NOT DROPPED SNOW FROM
CURRENT FCST YET. HOWEVER, ABOVE SCENARIO WOULD BEG FOR LITTLE
DIURNAL RANGE IN TEMPS AND A RATHER DREARY IF NOT DAMP WEEKEND AND
EARLY WORKWEEK WITH LITTLE PROSPECT FOR SNOW UNTIL SYSTEM EXITS
AREA. NEXT SHIFT WILL NEED TO WATCH IF EURO AND OTHER NON-GFS MODELS
CONVERGE MORE TWD THE GFS.

OTHER THAN SOME MODIFICATION IN POPS OVER THE WEEKEND TO BETTER
MATCH SURROUNDING AREAS...HAVE DRAWN NO MORE THAN MINOR CHANGES TO
PREVIOUS FCST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 15, 4:14 AM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
414 AM CST WED MAR 15 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-161015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
414 AM CST WED MAR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE RANGELAND FIRE DANGER INDEX WILL REACH THE EXTREME CATEGORY
OVER NORTHCENTRAL KANSAS TODAY...AND THE VERY HIGH CATEGORY OVER
NORTHEAST AND EASTCENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND
MONDAY...MAINLY ALONG AND SOUTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.